Alert archive / Montana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 72, NWS Great Falls, MT

July 26, 2016Hill County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 26, 2016, 6:40 PM MDT for Hill County, Montana. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2016, 6:40 PM MDT (00:40 UTC)
Expired
Jul 26, 2016, 7:15 PM MDT
In force
35 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Hill County, MT

The radar

The Great Falls radar (KTFX), 187 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 6:47 PM MDTTSTM WND GST 564 W Havre, MT56 MPH THUNDERSTORM WIND GUST AT HAVRE ASOS AT 647 PM MDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2016-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 242 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2016-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
242 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
3116 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

091 
WUUS55 KTFX 270040
SVRTFX
MTC041-270115-
/O.NEW.KTFX.SV.W.0072.160727T0040Z-160727T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
640 PM MDT TUE JUL 26 2016

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HILL COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 715 PM MDT

* AT 640 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 26 MILES NORTHWEST OF HAVRE TO 9 MILES WEST OF
  BEAVER CREEK...MOVING SOUTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  HAVRE...BEAVER CREEK...AZURE...LAREDO AND KREMLIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4892 10948 4891 10951 4853 10950 4852 10946
      4846 10946 4845 10950 4833 10952 4830 10990
      4857 11011 4900 11006 4900 10950
TIME...MOT...LOC 0040Z 327DEG 24KT 4889 10994 4860 10999 

HAIL...1.25IN
WIND...60MPH
 
$$

COULSTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 5:15 PM MDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 26, 5:15 PM MDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
515 PM MDT TUE JUL 26 2016

UPDATED AVIATION SECTION

.DISCUSSION...
Tonight through Thursday...An upper level disturbance continues to
push eastward through the region. Scattered showers/thunderstorms
continue to develop along this disturbance. The main threat from
the storms this evening will be brief heavy rain and lightning
strikes. Expect fairly similar conditions over the region on
Wednesday...with mostly quiet conditions in the morning followed
by scattered showers/thunderstorms in the afternoon/evening hours.
On Thursday, the flow aloft will shift slightly to the northwest
as the upper level ridge tries to rebuild over the Pacific
Northwest. On Thursday, expected thunderstorms to be more
isolated, as a weaker upper level disturbance moves through, with the
storms mainly affecting the eastern portions of the region.
Afternoon temperatures will generally be near normal Wed/Thu with
highs ranging from the mid 80s to lower 90s. Brusda

Thursday Night through Tuesday...The last in a series of shortwave
disturbances exits to the east Thursday night. Temperatures trend
back into the lower 90s Friday and Saturday amid a generally stable
westerly flow. However, isolated weak afternoon thundershowers may
be possible during this period over our northeast zones associated
with a weak baroclinic zone. A stronger weather system moves across
the Canadian Rockies Saturday night into Sunday, forcing a southwest
flow aloft over the region. This will help to draw monsoonal
moisture into southwest Montana, with enhanced chances for afternoon
showers and thunderstorms through the weekend. Temperatures trend a
few degrees cooler to start next week with lower heights over the
northwest and isolated to scattered showers. PN

&&

.AVIATION...
Updated 2315Z.

VFR conditions are generally expected over the next 24 hours. A
disturbance in the westerly flow aloft is moving over a very warm
and unstable airmass across the forecast area. Scattered showers and
thunderstorms have developed south of a KGTF to KLWT line, while
more numerous storms are north of this line. These storms will move
east across the area through 06Z with the disturbance, with storms
diminishing after 02Z from the west. The main overall threat from
these storms will be gusts in excess of 40 kt and brief heavy rain.
However, some of the stronger storms to the north may produce hail
up to penny size. The main threat for these stronger storms will be
northeast of a KCTB to KLWT line (which includes KHVR). After 06Z, a
few showers may move southeast along the Hi-Line, but clouds
elsewhere will generally diminish. Another weak disturbance may
bring another chance for thunderstorms to the area beginning after
18Z in the KCTB area.  Coulston

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  56  85  56  84 /  40  20  30  20
CTB  53  80  53  80 /  50  30  40  20
HLN  62  89  60  89 /  20  10  20  10
BZN  53  87  53  87 /  20  10  20  10
WEY  43  79  45  78 /  30  10  20  10
DLN  53  87  53  87 /  20  10  20  10
HVR  60  84  58  84 /  50  30  40  20
LWT  58  81  57  81 /  50  20  30  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.

&&

weather.gov/greatfalls

In the hours before

Special weather statement, Jul 26, 5:43 PM MDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
543 PM MDT TUE JUL 26 2016

MTZ011>013-044>046-049-054-270015-
TOOLE MT-EASTERN PONDERA MT-MEAGHER MT-HILL MT-CASCADE MT-
EASTERN TETON MT-CHOUTEAU MT-LIBERTY MT-
543 PM MDT TUE JUL 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHOUTEAU...NORTHERN
CASCADE...LIBERTY...SOUTHEASTERN TETON...NORTH CENTRAL MEAGHER...
TOOLE...EASTERN PONDERA AND WESTERN HILL COUNTIES UNTIL 615 PM MDT...

AT 538 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 31 MILES NORTH OF INVERNESS TO NEAR CASCADE.
MOVEMENT WAS SOUTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND BRIEF HEAVY RAIN ARE LIKELY WITH THESE
STORMS. SOME OF THE STRONGER STORMS MAY PRODUCE HAIL UP TO ONE HALF
INCH IN DIAMETER.

ALSO...SMOKE FROM A GRASS FIRE NORTH OF GREAT FALLS WILL CONTINUE TO
BE BLOWN INTO GREAT FALLS BY THUNDERSTORM OUTFLOW WINDS...REDUCING
VISIBILITY AND AIR QUALITY THROUGH THIS EVENING.

LOCATIONS IMPACTED INCLUDE...
GREAT FALLS...CHESTER...CASCADE...DUTTON...LOTHAIR...BRADY...
FORT  SHAW...POWER...THE KNEES...FORT SHAW...INVERNESS...JOPLIN...
BLACK EAGLE...CARTER...HINGHAM...DUNKIRK...RUDYARD...
FIRST PEOPLES BUFFALO JUMP STATE PARK...TRACY AND LEDGER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4706 11114 4726 11199 4900 11173 4900 11012
TIME...MOT...LOC 2338Z 310DEG 26KT 4901 11067 4724 11158

COULSTON
Special weather statement, Jul 26, 5:52 PM MDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
552 PM MDT TUE JUL 26 2016

MTZ011-047-270030-
HILL MT-BLAINE MT-
552 PM MDT TUE JUL 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BLAINE AND
NORTHEASTERN HILL COUNTIES UNTIL 630 PM MDT...

AT 551 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 25 MILES NORTH OF GILDFORD TO 26 MILES NORTH OF
CHINOOK. THESE STORMS WERE NEARLY STATIONARY.

HEAVY RAIN... NICKEL SIZE HAIL... AND WINDS IN EXCESS OF 40 MPH WILL
BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SIMPSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 4882 10912 4884 11044 4901 11032 4900 10896
TIME...MOT...LOC 2351Z 226DEG 2KT 4894 11025 4898 10927

COULSTON
Special weather statement, Jul 26, 6:19 PM MDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
619 PM MDT TUE JUL 26 2016

MTZ012-270100-
CASCADE MT-
619 PM MDT TUE JUL 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CASCADE COUNTY UNTIL 700
PM MDT...

AT 619 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18
MILES EAST OF CASCADE...MOVING EAST AT 15 MPH.

HALF INCH HAIL... BRIEF HEAVY RAIN... AND WINDS IN EXCESS OF 40
MPH ARE LIKELY THIS STORM.

LOCATIONS IMPACTED INCLUDE...
STOCKETT...CENTERVILLE...EDEN...
SLUICE BOXES STATE PARK AND SAND COULEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4709 11137 4734 11146 4745 11097 4711 11088
TIME...MOT...LOC 0019Z 257DEG 13KT 4723 11131

COULSTON
Special weather statement, Jul 26, 6:21 PM MDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
621 PM MDT TUE JUL 26 2016

MTZ008-015-270100-
BEAVERHEAD MT-MADISON MT-
621 PM MDT TUE JUL 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MADISON AND CENTRAL
BEAVERHEAD COUNTIES UNTIL 700 PM MDT...

AT 619 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 10 MILES SOUTHEAST OF DIVIDE TO DILLON TO 17
MILES NORTHEAST OF LEADORE. MOVEMENT WAS EAST AT 30 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS ALONG
WITH BRIEF HEAVY RAIN AND OCCASIONAL LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
DILLON...SHERIDAN...VIRGINIA CITY...TWIN BRIDGES...LIMA...
SILVER STAR...ALDER...GLEN...LAURIN...DELL...
BEAVERHEAD ROCK STATE PARK...CLARK CANYON...SNOWLINE AND MELROSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4474 11313 4480 11319 4521 11271 4563 11269
      4571 11252 4572 11192 4499 11196 4450 11248
TIME...MOT...LOC 0019Z 286DEG 27KT 4563 11261 4519 11263 4482 11307

HOENISCH
Special weather statement, Jul 26, 6:25 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
625 PM MDT TUE JUL 26 2016

MTZ012-013-049-270115-
CASCADE MT-EASTERN TETON MT-CHOUTEAU MT-
625 PM MDT TUE JUL 26 2016

...SPECIAL WEATHER STATEMENT...

AT 622 PM MDT...DOPPLER RADAR WAS TRACKING A PLUME OF SMOKE FROM
JUST SOUTHEAST OF DUTTON...THROUGH THE GREAT FALLS AREA...TO THE
AREA BETWEEN CASCADE AND BELT.

NORTHERLY WIND GUSTS IN EXCESS OF 30 MPH FROM PASSING THUNDERSTORMS
WILL CONTINUE TO FEED SMOKE INTO THE AREA...REDUCING VISIBILITY AND
AIR QUALITY. TAKE PRECAUTIONS IF YOU ARE SENSITIVE TO SMOKE.

LOCATIONS IMPACTED INCLUDE...
GREAT FALLS...BLACK EAGLE...TRACY...SAND COULEE...VAUGHN...
STOCKETT...CENTERVILLE...ULM...ARMINGTON...
MALMSTROM AFB AND FIRST PEOPLES BUFFALO JUMP STATE PARK.

LAT...LON 4721 11159 4787 11163 4790 11140 4736 11085
TIME...MOT...LOC 0022Z 257DEG 13KT 4758 11139

COULSTON
Special weather statement, Jul 26, 6:30 PM MDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
630 PM MDT TUE JUL 26 2016

MTZ011-047-270115-
HILL MT-BLAINE MT-
630 PM MDT TUE JUL 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BLAINE AND
NORTHEASTERN HILL COUNTIES UNTIL 715 PM MDT...

AT 629 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 18 MILES NORTH OF GILDFORD TO 26 MILES
NORTHWEST OF CHINOOK. MOVEMENT WAS EAST AT 15 MPH.

DIME SIZE HAIL... HEAVY RAIN... AND WINDS IN EXCESS OF 40 MPH WILL
BE LIKELY WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SIMPSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 4882 10886 4868 11003 4899 11044 4900 11032
      4900 10946
TIME...MOT...LOC 0029Z 291DEG 14KT 4883 11027 4892 10954

COULSTON

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 6:19 PM MDTSpecial Weather StatementTFXCascade41 min
Jul 26, 6:21 PM MDTSpecial Weather StatementTFXBeaverhead39 min
Jul 26, 6:25 PM MDTSpecial Weather StatementTFXCascade50 min
Jul 26, 6:30 PM MDTSpecial Weather StatementTFXHill45 min
Jul 26, 6:47 PM MDTSpecial Weather StatementTFXJudith Basin43 min
Jul 26, 7:00 PM MDTSpecial Weather StatementTFXFergus30 min
Jul 26, 7:20 PM MDTSpecial Weather StatementTFXHill40 min
Jul 26, 7:24 PM MDTSpecial Weather StatementTFXLewis and Clark51 min
Jul 26, 7:38 PM MDTSpecial Weather StatementTFXFergus22 min
Jul 26, 8:14 PM MDTSpecial Weather StatementTFXBlaine46 min
Jul 27, 1:35 PM MDTSpecial Weather StatementTFXBlaine25 min
Jul 27, 2:37 PM MDTSpecial Weather StatementTFXBlaine23 min
Jul 27, 2:49 PM MDTSpecial Weather StatementTFXLewis and Clark, Teton26 min
Jul 27, 3:05 PM MDTSpecial Weather StatementTFXBlaine25 min
Jul 27, 3:35 PM MDTSpecial Weather StatementTFXTeton40 min
Jul 27, 4:02 PM MDTSpecial Weather StatementTFXGlacier28 min
Jul 27, 4:05 PM MDTSpecial Weather StatementTFXLewis and Clark25 min
Jul 27, 5:32 PM MDTSpecial Weather StatementTFXGlacier28 min

Nearby

Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.